Alert archive / Montana / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Great Falls, MT

July 29, 2025Blaine County, Fergus County, Montana

NWS Great Falls, MT issued this flash flood warning at Jul 29, 2025, 5:13 PM MDT for Blaine County, Fergus County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2025, 5:13 PM MDT (23:13 UTC)
Expired
Jul 29, 2025, 8:15 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, MT, Fergus County, MT

The radar

The Great Falls radar (KTFX), 173 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS55 KTFX 292313
FFWTFX
MTC005-027-300215-
/O.NEW.KTFX.FF.W.0002.250729T2313Z-250730T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
513 PM MDT Tue Jul 29 2025

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Northern Fergus County in central Montana...
  South Central Blaine County in north central Montana...

* Until 815 PM MDT.

* At 513 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northern Fergus and South Central Blaine 
  Counties in the Missouri River Breaks National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4794 10919 4793 10916 4779 10893 4773 10897
      4768 10925 4791 10933

FLASH FLOOD...RADAR INDICATED

$$

Ludwig
1 follow-up statement
140 
WGUS75 KTFX 300210
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
810 PM MDT Tue Jul 29 2025

MTC005-027-300220-
/O.EXP.KTFX.FF.W.0002.000000T0000Z-250730T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-Fergus MT-
810 PM MDT Tue Jul 29 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR 
NORTHERN FERGUS AND SOUTH CENTRAL BLAINE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4794 10919 4793 10916 4779 10893 4773 10897
      4768 10925 4791 10933

$$

Ludwig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:53 PM MDT, 2 hours 20 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue through the rest of the evening with strong to severe storms possible in Central and Southwest Montana.
  • Daily chances for showers and thunderstorms will continue through the rest of the week with the potential for localized heavy rain through at least Saturday.
Area forecast discussion, Jul 29, 2:53 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
253 PM MDT Tue Jul 29 2025

.KEY MESSAGES...

- Showers and thunderstorms will continue through the rest of the
  evening with strong to severe storms possible in Central and
  Southwest Montana.

- Daily chances for showers and thunderstorms will continue
  through the rest of the week with the potential for localized
  heavy rain through at least Saturday.

&&

.DISCUSSION...

 - Meteorological Overview:

Southwest flow aloft continues to bring an active pattern through
the forecast period. For this afternoon and evening, an upper
level shortwave moving from Idaho through Southwest MT will bring
scattered showers and thunderstorms. Sufficient CAPE of up to
1,500 j/kg and deep layer shear of 35kts will support the threat
for another round of strong to severe thunderstorms. DCAPE of
~1,000 j/kg or greater, deep inverted V profiles, and decent mid
level lapse rates of ~8 degrees C/km support a severe wind and
hail threat. The best chances for thunderstorms will be in
Southwest MT to Central MT, where that shortwave travels through.
Coverage in North-Central MT remains more isolated, as there is
uncertainty in the northern extent of where the shortwave travels
before dissolving. PWATs will be high again today, nearing an inch
across North- Central Montana. This will cause concern for
localized areas of heavy rainfall with storms. Thunderstorm
coverage being more isolated will keep the heavy rainfall more
localized with storms. In Southwest MT, PWATs aren't as high
(~0.75"), so heavy rainfall will remain more localized down there
as well.

Heading into Wednesday, steering flow aloft decreases which will
slow down storm propagation. A skinnier CAPE profile and high PWATs
again will help aid in the threat for heavier rainfall again. The
primary concern will be for burn scars and urban areas. Since this
threat is mainly driven by convection, it'll be hard to pinpoint
exactly where the heavy rainfall will set up. As a result, flood
watches aren't anticipated as of right now. This moisture will
stick around through the end of the week. Thursday looks to be the
day with the highest PWATs (reaching 1"-1.25" across North-
Central MT). Ensembles hint at southwest flow aloft will keep low
end chances for precipitation during the beginning of next week
as well.  -Wilson

 - Forecast Confidence & Scenarios:

Thunderstorms are already underway across the region and are
expected to continue through the rest of the evening. The main
threat will be wind and hail as well as flooding from any slowly
moving or training thunderstorms. View the HYDROLOGY section for
a detailed view of the upcoming hydrologic concerns across the
region.

There will be another chance for isolated to scattered
thunderstorms across the entire region tomorrow, although
currently the threat for severe weather is lower tomorrow than it
is today.  -thor

&&

.AVIATION...
29/18Z TAF Period

VFR conditions will prevail at all terminals during this TAF Period
outside of during any thunderstorms. The primary concern will be
showers and thunderstorms in Southwestern Montana. These showers
and thunderstorms will produce heavy downpours, frequent
lightning, small hail, and gusty, erratic winds. Isolated
thunderstorms in Southwestern Montana will produce large hail and
wind gusts in excess of 40 kts. At the KCTB terminal there is a
15 - 25% chance for showers and thunderstorms between 29/22Z and
30/06Z. At the KHVR terminal there is a 25% chance for showers and
thunderstorms between 29/21Z and 30/00Z. There will be periods of
mountain obscuration during thunderstorms. -IG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

Over the past month, our region has been the tale of opposites.
Large portions of southwestern Montana have been running below 50%
of normal with some locations running below 25% of normal for July.
On the other hand, locations across central and north- central
Montana are currently running between 100-200% of normal for the
month of July with portions of Glacier, Hill, and Fergus counties
running 200-300%+ above normal.

Additional rainfall, heavy at times, is expected to impact much of
the region through the rest of the week with a marginal risk of
excessive rainfall Thursday through Saturday. Excessive rainfall
due to slow-moving and/or training showers and thunderstorms will
be the main item to watch over the next few days as the worst of
the impacts are expected to be more localized as opposed to a more
widespread/regional flood event. Regarding the severity of impacts,
the obvious main concern will be locations across central and
north-central Montana where reports of flash flooding have
already been noted in the previous days. Urban areas and anywhere
with poor drainage may see significant impacts at times depending
on how this event materializes.

While current QPF amounts through Saturday are not overly
impressive by themselves, PWAT values in the model soundings
suggest the potential for much higher amounts. Even if the lower
amounts were to materialize this has become a situation where any
amount of rain, especially if it falls within a short period, will
have the potential to cause flash flooding.

Significant impacts are not expected along large rivers. However,
minor flash flooding is possible along creeks and small rivers
immediately following heavy rain. Remember, if you encounter
flooding along the road turn around, don't drown! Flooding can be
especially difficult to spot at night.

Headline-wise, a hydrologic outlook has been issued for the time
being across central and north-central Montana. At this time,
there is not enough confidence to warrant a flash flood watch,
however, if guidance continues to trend in the direction of
heavier rainfall across saturated zones, then additional hydro
products will need to be considered in the future.   -thor

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  83  58  85 /  10  20  10  10
CTB  54  78  55  79 /  20  10  10  10
HLN  57  84  58  87 /  30  30  10  40
BZN  53  83  53  88 /  50  30  20  40
WYS  42  81  41  81 /  30  50  20  60
DLN  49  81  49  84 /  50  40  20  40
HVR  55  84  57  85 /  10  10   0  10
LWT  52  74  54  79 /  40  40  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 29, 2:57 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
257 PM MDT Tue Jul 29 2025

MTZ329-292130-
Ruby Mountains and Southern Beaverhead Mountains MT-
257 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAVERHEAD COUNTY
THROUGH 330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Gilmore, or 44 miles southwest of Dillon, moving
west at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4452 11301 4455 11305 4456 11304 4460 11308
      4464 11305 4468 11307 4470 11310 4473 11309
      4470 11289 4452 11289 4451 11302
TIME...MOT...LOC 2056Z 090DEG 10KT 4462 11300

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

IG
Special weather statement, Jul 29, 3:37 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
337 PM MDT Tue Jul 29 2025

MTZ330-292245-
Gallatin and Madison County Mountains and Centennial Mountains MT-
337 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GALLATIN COUNTY THROUGH
445 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Crescent Lake, or 28 miles northwest of Mammoth,
moving west at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Gallatin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Montana.

&&

LAT...LON 4521 11125 4536 11126 4536 11103 4520 11104
TIME...MOT...LOC 2137Z 089DEG 6KT 4526 11112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

IG
Special weather statement, Jul 29, 3:53 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
353 PM MDT Tue Jul 29 2025

MTZ311-292300-
Bears Paw Mountains and Southern Blaine MT-
353 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLAINE COUNTY
THROUGH 500 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles north of Winifred, or 38 miles west of Zortman. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Blaine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4802 10932 4792 10926 4786 10940 4799 10950
TIME...MOT...LOC 2153Z 064DEG 3KT 4794 10936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

IG
Special weather statement, Jul 29, 4:09 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT Tue Jul 29 2025

MTZ328>330-292315-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
409 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON AND CENTRAL
BEAVERHEAD COUNTIES THROUGH 515 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Alder, or 22 miles southeast of Dillon, moving north
at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Virginia City, Alder, and Laurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4495 11236 4543 11251 4543 11180 4542 11180
      4497 11211
TIME...MOT...LOC 2208Z 172DEG 19KT 4504 11225

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ludwig
Special weather statement, Jul 29, 4:24 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT Tue Jul 29 2025

MTZ311-314-292300-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
424 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FERGUS AND SOUTH
CENTRAL BLAINE COUNTIES THROUGH 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Winifred, or 31 miles west of Zortman, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Fergus
and south central Blaine Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4755 10904 4785 10937 4799 10922 4781 10889
      4774 10890 4772 10883 4769 10879 4768 10879
TIME...MOT...LOC 2224Z 307DEG 28KT 4781 10918

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

IG
Special weather statement, Jul 29, 4:37 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT Tue Jul 29 2025

MTZ311-292300-
Bears Paw Mountains and Southern Blaine MT-
437 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLAINE COUNTY
THROUGH 500 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Parker School, or 34 miles west of Zortman. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Blaine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4794 10926 4804 10936 4821 10915 4796 10894
TIME...MOT...LOC 2237Z 241DEG 4KT 4803 10925

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

IG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jul 28, 6:01 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jul 28, 6:03 PM MDTSpecial Weather StatementTFXLewis and Clark42 min
Jul 28, 6:25 PM MDTSpecial Weather StatementTFXMusselshell35 min
Jul 28, 7:26 PM MDTSpecial Weather StatementTFXBlaine34 min
Jul 28, 7:57 PM MDTSpecial Weather StatementTFXBlaine48 min
Jul 28, 8:45 PM MDTSpecial Weather StatementTFX30 min
Jul 28, 9:48 PM MDTSpecial Weather StatementTFXBlaine42 min
Jul 29, 1:37 PM MDTSpecial Weather StatementTFXFergus68 min
Jul 29, 1:49 PM MDTSevere Thunderstorm WarningTFXFergus56 min
Jul 29, 2:24 PM MDTAreal Flood AdvisoryTFXFergus21 min
Jul 29, 2:41 PM MDTSpecial Weather StatementTFXFergus49 min
Jul 29, 2:45 PM MDTFlash Flood WarningTFXFergus5 hr
Jul 29, 2:45 PM MDTSpecial Weather StatementTFXLewis and Clark45 min
Jul 29, 2:57 PM MDTSpecial Weather StatementTFX33 min
Jul 29, 3:37 PM MDTSpecial Weather StatementTFXGallatin68 min
Jul 29, 3:45 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Jul 29, 3:53 PM MDTSpecial Weather StatementTFX67 min
Jul 29, 4:09 PM MDTSpecial Weather StatementTFXMadison66 min
Jul 29, 4:22 PM MDTSevere Thunderstorm WarningTFXMadison26 min
Jul 29, 4:24 PM MDTSpecial Weather StatementTFX36 min
Jul 29, 4:37 PM MDTSpecial Weather StatementTFXBlaine23 min
Jul 29, 4:41 PM MDTAreal Flood AdvisoryTFXBlaine3 hr
Jul 29, 4:42 PM MDTSevere Thunderstorm WarningTFXBlaine52 min
Jul 29, 4:51 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus54 min
Jul 29, 5:27 PM MDTSpecial Weather StatementTFXMeagher33 min
Jul 29, 5:41 PM MDTSpecial Weather StatementTFXFergus49 min

Nearby

Flash Flood Warnings in Montana, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.